Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 17, NWS Wilmington, NC

September 16, 1996Florence County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 16, 1996, 6:41 PM EDT for Florence County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 6:41 PM EDT (22:41 UTC)
Expired
Sep 16, 1996, 7:30 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:45 PM EDTTornado F0Lake City, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 162243
TORILM
SCC041-162330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
641 PM EDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...FLORENCE COUNTY
 
RADAR INDICATED A TORNADO OVER WESTERN FLORENCE COUNTY IN THE VICINITY
OF HIGHWAY 301...7 MILES SOUTHWEST OF EFFINGHAM. THE STORM PRODUCING THE
TORNADO IS MOVING TO THE NORTHEAST AT 30 MPH AND WILL AFFECT EFFINGHAM B655 PM AND CLAUSSEN BY 705 PM.
 
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 3:57 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 16, 3:57 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT MON SEP 16 1996

RAH & CAE: CURRENT TRND.

DISC: SHRA/TSRA ALRDY INVADING WRN PART OF CWA AND GNRL ENE MOVMNT
XPCTD THRU EVE. LTL CHG SYNOPTICWISE WITH MDLS RMNG CONSISTENT IN
MOVG LO TO THE NE THRU PD. GOING FCSTS OK WITH LCLY HVY PCPN XPCTD
CSTL SECS LTR THIS TNGT/TUE. TRAILING CDFNT WILL MOV THRU AREA LT
TUE/ERY WED...CONTG CHC SHRA/TSRA. XPC RPD CLRG WED EVE AS COOLER...
DRIER AIR INVADES THE AREA. TEMPS OK. FOR CSTL WTRS...LTST OBS SHWG
SLY WND INCRG. RAISING SCA LOOKS GOOD AS GRADIENT TIGHTENS AHD OF
APCHG SYS.

ILM EB 073/084 072/080 070 21443
FLO EB 073/086 070/081 068 21543

DTR

In the hours before

Special weather statement, Sep 16, 4:41 PM EDT, 2 hours before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 PM EDT MON SEP 16 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

................. SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

................. NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS... A WARM FRONT JUST SOUTH OF THE FORECAST REGION WILL PUSH
NORTH OVERNIGHT. AHEAD OF THE FRONT...RAIN WITH EMBEDDED
THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA.
SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...PRODUCING
MAINLY DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL SEVERE WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL
WEATHER SERVICE

DCH
Special weather statement, Sep 16, 5:44 PM EDT, 57 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
543 PM EDT MON SEP 16 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

................. SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

................. NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS... A WARM FRONT JUST SOUTH OF THE FORECAST REGION WILL PUSH
NORTH OVERNIGHT. AHEAD OF THE FRONT...RAIN WITH EMBEDDED
THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA.
SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH AND POSSIBLE TORNADOES.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL SEVERE WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL
WEATHER SERVICE

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:15 PM EDTTornado WarningILMDillon, Marion45 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.